Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

June 16, 2021Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 16, 2021, 2:09 PM MDT for Larimer County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 2:09 PM MDT (20:09 UTC)
Expired
Jun 16, 2021, 2:30 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 47 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4148 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WWUS85 KBOU 162009
SPSBOU

Special Weather Statement
National Weather Service Denver CO
209 PM MDT Wed Jun 16 2021
 
COZ038-162030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
209 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
230 PM MDT...

At 207 PM MDT, Doppler radar was tracking showers and a few 
thunderstorms from near Livermore to north of Fort Collins moving 
northeast at 5 mph.

Wind gusts up to 50 mph will be possible with these showers 
and thunderstorms.

Locations impacted include...
Wellington and Livermore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4089 10507 4069 10495 4060 10513 4080 10527
      4082 10523 4082 10520 4081 10518 4083 10516
      4085 10517 4086 10513 4086 10512
TIME...MOT...LOC 2007Z 241DEG 6KT 4075 10513 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 10:37 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 10:37 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1037 AM MDT Wed Jun 16 2021

.UPDATE...
Issued at 1020 AM MDT Wed Jun 16 2021

Denver has gotten off to a warmer start than yesterday as the
temperature reached 90 degrees before 10AM while it didn't reach
90 degrees until around 11:15AM yesterday. The elevated mixed
layer on the 12Z sounding had a very similar temperature profile
as yesterday's morning sounding so a high of 100 seems on track
for today as well. No adjustments were made to the high
temperature forecast for today as many records will fall. The
only change made was to slightly increase PoPs to get a mention of
a chance of thunderstorms this afternoon across the eastern
plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 331 AM MDT Wed Jun 16 2021

The ridge will remain over the Rockies through Wednesday but
flatten slightly as a shortwave moves across southern Canada. Flow
aloft over Colorado will remain weak and smoke from fires across
the west will continue to pool under the ridge, with the overall
concentration aloft gradually increasing over northeast Colorado.
The smoke should insulate temperatures a bit, helping to keep
highs similar to those Tuesday. The Denver record high temperature
of 96 will likely be broken. A northerly to northeasterly surge
around noon probably won't bring any cooling as temperatures to
our northeast are almost as hot as here, and winds will turn back
to normal diurnal patterns behind it.

Isolated thunderstorms should develop over the high terrain in
the afternoon and move southeast over the plains by the evening.
Forecast soundings suggest high based storms which makes sense
given slightly drier lower levels. These storms will likely
produce only light precipitation but gusty winds. There may also
be some late afternoon and evening convection near a moisture
boundary on eastern plains. Confidence in this convection is lower
given a general lack of instability, but it has been accounted
for with some low PoP and QPF in the forecast.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 AM MDT Wed Jun 16 2021

For Thursday, the big ole ridge of high pressure remains centered
across the 4 corners region with continued heat and continued
possible record temperatures again. The Denver record is 98
degrees and temperatures look to be right around that number.
Forecast soundings again show some amount of moisture above 500mb
for mainly isolated high based storms over the Front Range. There
is higher low level moisture over the far northeast plains with
dewpoints in the 40s/lower 50s with potential for stronger storms
there. Could also see some hazy/smoky conditions across the area
from western wild fires, especially in the mountains.

For Friday, finally a respite from the record breaking heat as a
weak cold front will drop temperatures down to around 90 degrees
across the plains. Again, just enough moisture and instability for
isolated showers/thunderstorms across the mountains and plains as
precipitable water values approach an inch on the plains and near
3/4 of an inch along the Front Range.

For the weekend, the ridge of high pressure will continue to
retrograde further west and southwest into Arizona and Southern
California. This will result in the flow aloft shifting more
northwest across Colorado and expected additional cooling and
better chances for storms later in the weekend and into early next
week. The GFS is more aggressive with initial further cooling on
Sunday while 12z European had more substantial cooling and delayed
wave not until Monday. No 00z Euro available so won't be making
many changes to ongoing forecast. Looks drier and warmer again for
Tuesday through Thursday as the flow aloft shifts west and
southwest again as the next Pacific trof moves towards the west
coast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1020 AM MDT Wed Jun 16 2021

VFR conditions through the TAF period. Light winds will shift
northeasterly early this afternoon and will veer towards drainage
this evening and overnight. While thunderstorms are not expected
this afternoon, nearby virga could produce gusty and erratic
winds. It's possible these winds may trigger the microburst alerts
on the LLWAS for a very short time.

&&

.HYDROLOGY...
Issued at 331 AM MDT Wed Jun 16 2021

Isolated thunderstorms should develop over the high terrain in
the afternoon and move southeast over the plains through the
evening. Some of these storms will probably pass over or near the
burn scars in the high country but should be high based and
produce only light precipitation, so the threat of flooding
remains low.

Better chances for showers and thunderstorms from Thursday through
early next week. Overall, instability is weak and enough storm
motions to keep overall flood threat over the burn scars on the
low side.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...EJD
LONG TERM...Entrekin
AVIATION...Danielson
HYDROLOGY...EJD/Entrekin
Hazardous weather outlook, Jun 16, 11:02 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Jun 16 2021

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Wed Jun 16 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Hot and dry weather will persist today with highs in the upper 90s
to lower 100s on the plains and upper 80s and lower 90s in the
mountains. Isolated thunderstorms are expected to develop over the
high terrain in the afternoon and move southeast over the plains
in the evening, producing mainly gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot conditions are expected to continue on Thursday with the
potential for record breaking heat. High temperatures on the
plains will be in the upper 90s to around 100 degrees,  while
there will be enough moisture for isolated late day showers and
thunderstorms with gusty winds the main threat.

A cool front will bring some relief to the heat on Friday with
high temperatures dropping 5 to 10 degrees. Moisture will slowly
increase through the end of the week and into the weekend, which
would bring the return of scattered showers and thunderstorms,
especially over the mountains and higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 16, 2:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT Wed Jun 16 2021

COZ038-162030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
209 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
230 PM MDT...

At 207 PM MDT, Doppler radar was tracking showers and a few
thunderstorms from near Livermore to north of Fort Collins moving
northeast at 5 mph.

Wind gusts up to 50 mph will be possible with these showers
and thunderstorms.

Locations impacted include...
Wellington and Livermore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4089 10507 4069 10495 4060 10513 4080 10527
      4082 10523 4082 10520 4081 10518 4083 10516
      4085 10517 4086 10513 4086 10512
TIME...MOT...LOC 2007Z 241DEG 6KT 4075 10513

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:59 PM MDTSpecial Weather StatementBOUPhillips31 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.